Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
February 5, 2009

Hyperglycemia and DKA, Other

Question from Sherman, Texas, USA:

Our daughter, who has had type 1 for eight and a half years, has had high blood sugars and ketones for three weeks. She has been hospitalized twice. Our family doctor has said that her ovaries are full of cysts. Is there a link between the two? Can the cystic ovaries cause insulin resistance in a type 1?

Answer:

This is an excellent question.

Cystic ovaries (or “polycystic ovaries,” sometimes referred to as “PCO”) can occur for a variety of reasons. They commonly are associated with an imbalance of a woman’s male hormone (testosterone)-to female hormone (estrogen). Women do normally make “some” testosterone and, in fact, cannot make estrogen WITHOUT testosterone. Associated symptoms can include excess body and facial hair, irregular menstrual patterns, and excess weight.

Furthermore, PCO is associated with a degree of insulin resistance, meaning insulin, in the expected amounts, is not being as effective. PCO is probably more commonly associated in type 2 diabetes, as those affected women typically are heavier. But, it can occur in type 1 diabetes, just as it can occur in woman without diabetes. There is growing evidence that the insulin resistance may actually CAUSE, and not be a result of, the PCO. PCO commonly is characterized by the irregular hormonal profile; although it sounds silly, you don’t actually have to have ovarian cysts in PCO.

So, the questions that must be asked include why is your daughter having recurrent ketosis and probable DKA at home? Assuming that in the hospital the ketosis reverses and her glucose levels are better, then you all must put your heads together to figure out what it is at home that leads to this. The most common answer is ineffective dosing of insulin. I’d suggest that when she is home, YOU or another RESPONSIBLE ADULT be COMPLETELY in charge of her diabetes for a a couple of weeks and physically administer ALL the prescribed insulin doses and check the blood glucoses and screen for ketones, as you have been directed. Is the insulin at home fresh? Is your daughter overweight? Is she using her diabetes for weight loss? Does she get some skewed “secondary gain” from being in the hospital (e.g., gets more sympathy and attention, avoids school, etc.)?

I’d bet there is more here than what appears on the surface. Good luck!

DS